zbMATH — the first resource for mathematics

Examples
Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

Operators
a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
Fields
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Positive solutions of some nonlinear elliptic problems in exterior domains. (English) Zbl 0635.35036

Consider the question of the existence of positive solutions u in H 0 1 (Ω) of (*): -Δu+λu=|u| p-2 u in Ω, where ΩR N is an unbounded domain, Ωϕ is bounded, λR + , N3, and 2p<2N/(N-2)· After a nice discussion of recent results and the difficulty encountered when Ω is unbounded - a lack of compactness of the embedding J:H 0 1 (Ω)L p (Ω)- the authors examine the obstruction to the compactness and obtain some estimates of the energy levels where the Palais-Smale condition can fail. This enables them to prove the following two theorems.

Theorem A: If p<(2N-2)/(N-2) for N=3,4 and p=1+8/N for 4<N<8, then there exists a λ c (Ω) such that for λ(0,λ c ), problem (*) has at least one positive solution. Theorem B: Let N and p be as in Theorem A and x 0 R n -Ω. Then for all λ there is a ρ (λ) such that if R N -ΩB ρ (x 0 )={xR N :|x-x 0 |ρ}, problem (*) has at least one positive solution. The conditions on N and p are a consequence of K. McLeod and J. Serrin [Proc. Natl. Acad. Sci. USA 78, 6592-6595 (1981; Zbl 0474.35047)] and Theorem B shows that the geometry of Ω plays a role in the existence question.

Reviewer: P.W.Schaefer

MSC:
35J65Nonlinear boundary value problems for linear elliptic equations
35J20Second order elliptic equations, variational methods
35A05General existence and uniqueness theorems (PDE) (MSC2000)
35B05Oscillation, zeros of solutions, mean value theorems, etc. (PDE)
References:
[1]Ambrosetti, A., & Rabinowitz, P. H., Dual variational methods in critical point theory and applications. J. Funct. Anal. 14 (1973), 349-381. · Zbl 0273.49063 · doi:10.1016/0022-1236(73)90051-7
[2]Bahri, A., & Coron, J. M., Sur une équation elliptique avec l’exposant critique de Sobolev. C. R. Acad. Sc. Paris 301 (1985), 345-348, and detailed paper to appear.
[3]Benci, V., & Cerami, G. In preparation.
[4]Benci, V., & Fortunato, D., Some compact embedding theorems for weighted Sobolev spaces. Boll. U. M. I. (5), 13 B (1976), 832-843.
[5]Berestycki, H., & Lions, P. L., Nonlinear scalar field equations. I. Existence of a ground state. Arch. Rational Mech. Anal. 82 (1983), 313-346.
[6]Berestycki, H., & Lions, P. L., Nonlinear scalar field equations. II. Existence of infinitely many solutions. Arch. Rational Mech. Anal. 82 (1983), 347-376.
[7]Brezis, H., & Lieb, E., A relation between pointwise convergence of functions and convergence of functionals. Proc. Amer. Math. Soc. 88 (1983), 486-490. · Zbl 0526.46037 · doi:10.2307/2044999
[8]Coffman, C. V., Uniqueness of the ground state solution for ?u ? u + u 3 = 0 and a variational characterization of the other solutions. Arch. Rational Mech. Anal. 46 (1972), 81-85. · Zbl 0249.35029 · doi:10.1007/BF00250684
[9]Coffman, C. V., & Marcus, M. M., Existence theorems for superlinear elliptic Dirichlet problems in exterior domains. Preprint.
[10]Coron, J. M., Topologie et cas limite des injections de Sobolev. C. R. Acad. Sci. Paris 299 (1984), 209-212.
[11]Esteban, M. J., & Lions, P. L., Existence and non-existence results for semilinear elliptic problems in unbounded domains. Proc. Royal Edinbourgh Soc. 93 A (1982), 1-14.
[12]Gidas, B., Ni, W. M., & Nirenberg, L., Symmetry of positive solutions of nonlinear elliptic equations in ?N. Mathematical Analysis and Applications, Part A, Advances in Mathematics Supplementary Studies, vol. 7 A, Academic Press (1981).
[13]Hempel, J. A., Multiple solutions for a class of nonlinear boundary value problems. Indiana Univ. Math. J. 20 (1971), 983-996. · Zbl 0225.35045 · doi:10.1512/iumj.1971.20.20094
[14]Hofer, H., Variational and topological methods in partially ordered Hilbert spaces. Math. Ann. 261 (1982), 493-514. · Zbl 0488.47034 · doi:10.1007/BF01457453
[15]Lions, P. L., La méthode de concentration-compacité en calcul de variations. Séminaire Goulaouic-Meyer-Schwartz 1982-83, Exposé XIV, (Février 1983). École Polytechnique Palaiseau.
[16]Lions, P. L., The concentration-compactness principle in the Calculus of Variations ?The locally compact case?Part I. Ann. Inst. H. Poincaré?Analyse Nonlinéaire 1 (1984), 109-145.
[17]Lions, P. L., The concentration-compactness principle in the Calculus of Variations. The locally compact case. Part II. Ann. Inst. H. Poincaré. Analyse Nonlinéaire 1 (1984), 223-283.
[18]Lions, P. L., Solutions of Hartree-Fock equations for Coulomb systems. Preprint n. 8607 CEREMADE.
[19]McLeod, K., & Serrin, J., Uniqueness of solutions of semilinear Poisson equations. Proc. Natl. Acad. Sci. U. S. A. 78, n. 11 (1981), 6592-6595. · Zbl 0474.35047 · doi:10.1073/pnas.78.11.6592
[20]Poho?aev, S., Eigenfunctions of the equation ?u + ?f(u). Soviet Math. Doklady 6 (1965), 1408-1411.
[21]Rabinowitz, P. H., Variational methods for nonlinear eigenvalue problems, Eigenvalues of Nonlinear Problems. (G. Prodi, Ed.), C. I. M. E., Edizioni Cremonese, Roma, 1975, 141-195.
[22]Rabinowitz, P. H., Théorie du degré topologique et applications à des problèmes aux limites nonlinéaires. Notes. Lab. Analyse Numerique, Un. Paris VI, n. 75010 (1975).
[23]Strauss, W. A., Existence of solitary waves in higher dimensions. Comm. Math. Phys. 55 (1977), 149-162. · Zbl 0356.35028 · doi:10.1007/BF01626517
[24]Struwe, M., A global compactness result for elliptic boundary value problems involving limiting nonlinearities. Math. Z. 187 (1984), 511-517. · Zbl 0545.35034 · doi:10.1007/BF01174186